By Jennifer Nguyen, clinical pharmacy resident and Grace Lee, clinical pharmacist at CHOC Children’s
Most of us appreciate food for the pleasure of smell and taste, but the food you put in your body, and feed your children, affects far beyond the taste buds. Compounds packed in foods give you energy and provide nutrients to maintain your overall health. However, these compounds also have the potential of interacting with other substances such as medication.
Food and medications can interact at different parts of the body:
- Absorption: Medications can interact with food when they mix in the stomach. Sometimes this helps the drug get absorbed into the body, but in other cases, medications are blocked from being absorbed and then may be completely ineffective.
- Metabolism: Foods may affect the levels of proteins in the liver involved with breaking down the drug. This may cause a medication to be metabolized faster or slower than if it was taken alone and influences how long the drug affects the body.
- Elimination: Ingesting excessive amounts of certain acidic or alkalinic (basic) foods can change the pH levels in the intestines and kidneys, which are organs involved in drug excretion. Changing these environments can speed up or slow down how quickly a drug is eliminated from the body.
Sometimes, the chemical effects of food can enhance or interfere with a medication response. For example, if your child gets a sugar rush from eating sweets while taking a stimulant medication such as Ritalin they may become excessively hyper by this interaction. On the other hand, the side effects from some antibiotics and over-the-counter pain relievers are better tolerated with food in your stomach as a buffer.
Important food and drug interactions you should be aware of for your child are listed in the chart below, organized by food:
|Food & Beverages||Medications||Interaction||Symptoms to recognize|
|Dairy or calcium-fortified juices||Some antibiotics:
||Calcium contained in dairy or juices may decrease antibiotic absorption in the stomach||Infection not improving or taking longer to see improvement|
|Soybean and walnuts
||Soybean increases elimination of thyroxine through the gastrointestinal track. Caution is indicated for patients requiring thyroid hormone therapy||Decreased effect of levothyroxine, or low thyroid levels|
|Caffeine can increase side effects of excitability, nervousness, and rapid heartbeat from bronchodilators by mimicking the same effect
Ciprofloxacin slows the metabolism of caffeine in the liver leading to increasing effects of caffeine on the body
|Grapefruit juice blocks the absorption of fexofenadine in the stomach
Grapefruit juice slows the breakdown of these drugs in the liver, leading to longer duration of drug action and side effects
Acidic juices such as grapefruit juice lessen amphetamine absorption in the small intestine.
||Tyramine increases the release of brain chemicals that can boost your blood pressure.
MAOIs block the breakdown of brain chemicals that also have an effect on blood pressure, leading to an additive effect
Linezolid and isoniazid are also MAOIs, in addition to their other antibiotic effects
|Sudden, dangerous increase in blood pressure|
||Isoniazid blocks the metabolism of histamine in the body. Increased histamine in the body leads to the same effect as having an allergic reaction||
|Foods with high amount of vitamin K:
||Foods high in vitamin K counteract the effects warfarin has on clotting, making it less effective||
||NSAIDs can cause side effects such as stomach upset or stomach bleeds. Taking food at the same time can help protect the stomach||Stomach upset relief|
While most foods have neutral or minimal effect on drug effect, consult your child’s pediatrician or pharmacist before starting a new medication. The best way to avoid drug-food interactions is to take medication with plain water and space medications at least an hour before or after a meal. If food must be used to mask the taste of medication, consult with a pharmacist to determine what is compatible.
- By Harumi Hope, emergency department pharmacy technician at CHOC Children’s A pharmacy technician works under the direct supervision of a licensed pharmacist and perform many pharmacy-related functions. At CHOC Children’s Hospital, pharmacy ...
- By Alice Kim, clinical pharmacist at CHOC Children’s Mental health is an important part of overall health. Therapy is important, but sometimes, medication is necessary to improve or maintain our mental ...
- By Melody Sun, clinical pharmacist at CHOC Children’s Medications can have harmful consequences if they are not properly handled. The following steps will help you ensure the medication in your home ...